Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 244, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 27, 2003, 8:04 PM EDT for Pittsylvania County, Virginia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 27, 2003, 8:04 PM EDT (00:04 UTC)
- Expired
- Sep 27, 2003, 8:30 PM EDT
- In force
- 26 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 93 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.1 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1125 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 280004 SVRRNK VAC143-280030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 804 PM EDT SAT SEP 27 2003 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA * UNTIL 830 PM EDT. * AT 802 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF MT AIRY...MOVING NORTHEAST AT 25 MPH. * SOME LOCATIONS THREATENED THROUGH 830 PM EDT INCLUDE CHALK LEVEL AND JAVA... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES AN HOUR. IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS OR INSIDE A VEHICLE IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3682 7932 3679 7917 3705 7911 3712 7926 $$ 12
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 2:30 PM EDT, 5 hours 34 minutes earlier.
Area forecast discussion, Sep 27, 2:30 PM EDT, 5 hours 34 minutes before
AREA FORECAST DISCUSSION...CORRECTED TO ADD FFA NATIONAL WEATHER SERVICE BLACKSBURG, VA 230 PM EDT SAT SEP 27 2003 SHORT TERM... FRONT SLOWER THAN PREVIOUSLY PROGGED AND WILL TAKE MUCH OF THE NIGHT TO CROSS THE ENTIRE CWA. AHEAD OF THE FRONT SHRA/TSRA LIKELY FROM THE FOOHTILLS WESTWARD WITH OCCURRENCE DURING FAVORABLE TIME OF DAY. EXPECTING AT LEAST SCATTERED CONVECTION TO CONTINUE INTO THE PIEDMONT THIS EVENING...BUT SHOULD BE WEAKENING IN INTENSITY AND COVERAGE WITH LOSS OF DAYTIME HEATING. WILL CONT THE FFA FOR ROCKBRIDGE AND AMHERST COUNTIES THROUGH MIDNIGHT WHERE FFG OF 1.5 IN AN HOUR AND RECENT FLOODING MAKES THEM SUSCEPTIBLE. SUNDAY STRONG CAA TAKING PLACE WITH INCREASING LOW LEVEL MOISTURE INTO THE WESTERN UPSLOPE COUNTIES. HAVE REINTRODUCED CHC SHOWERS IN FAVORED LOCATIONS FOR THE AFTERNOON. EXPECTING A VERY WIDE RANGE IN TEMPS WITH 50S IN THE WEST WITH CLOUDS TO 70S IN THE EAST WITH STRONG DOWNSLOPING AND SUNSHINE. SPN LONGER TERM... STRONG CAA CONTINUES INTO SUN NIGHT. GFS IS A LITTLE WARMER...AND ETA A LITTLE COLDER...THAN MODEL RUNS YESTERDAY. BOTH BRING AROUND ZERO AT 850 MBS INTO THE MTNS...WITH PLENTY OF LL MOISTURE. HOWEVER...LL WINDS ARE MORE WESTERLY LATE SUN NIGHT- NOT THE BEST UPSLOPE. DECIDED TO EXTEND THE SLIGHT CHC RW- THRU THE NIGHT IN UPLSOPE AREAS THOUGH. MOS LOWS FROM THE UPPER 30S MTNS TO M-U 40S PIEDMONT LOOK GOOD. LOOKS LIKE CLOUDS WILL HANG ON IN UPSLOPE AREAS THRU THE DAY MONDAY...AND WITH THE FAIRLY STRONG CAA...MAX TEMPS HAD TO BE LOWERED. HIGHS MONDAY WILL BE ABOUT 15 DEGS BELOW NORMAL. HIGH PRS BUILDS INTO THE SRN APPLNS TOWARD TUE MORN. LOOKS NOW LIKE THE TIMING WILL NOT PROVIDE VERY GOOD RADIATION CONDS...SO LESS OF A THREAT OF FROST/FREEZE. HAVE KEPT LOWS ABOUT THE SAME IN THE MTNS- MID 30S MOST AREAS. TIMING OF NEXT FNT IS A LITTLE SLOWER...BUT THE GFS SHOWS AN AREA OF LIGHT PCPN AHEAD OF A DIGGING VORT MAX AND THE BULK OF THIS PCPN IN THE MTNS LATE TUE NIGHT/WED MORN. ONCE AGAIN...STRONG CAA BEHIND THIS FNT WED NIGHT INTO THU. HAVE DISCOUNTED THE GFS 850 MB TEMPS OF -6C IN THE WV MTNS...BUT DID LOWERE TEMPS CONSIDERABLY. JJ FCSTID = 6 ROA 57 71 46 63 / 60 10 10 10 LYH 59 73 45 65 / 60 10 10 10 DAN 61 77 48 68 / 50 20 10 10 BLF 49 56 39 50 / 60 20 30 10 LWB 48 56 39 48 / 60 20 30 10 BCB 52 65 41 56 / 60 10 10 10 TNB 51 63 39 53 / 60 10 10 10 .RNK... NC...NONE. VA...FLOOD WATCH FO VAZ024-035. WV...NONE.
Hazardous weather outlook, Sep 27, 4:35 AM EDT, 15 hours 29 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-281100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 435 AM EDT SAT SEP 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY-TONIGHT A STRONG COLD FRONT WILL MOVE EAST ACROSS THE AREA TONIGHT. SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF THE FRONT ACROSS THE REGION THROUGH THIS EVENING. SOME OF THESE STORMS HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND SOME HAIL. PLEASE REFER TO THE SEVERE WEATHER OUTLOOK...WBCSPSRNK...FOR MORE INFORMATION ON THIS DEVELOPING WEATHER SITUATION. THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON.
In the hours before
Special weather statement, Sep 27, 2:22 PM EDT, 5 hours 42 minutes before
VAZ014-271900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 222 PM EDT SAT SEP 27 2003 SHOWERS AND SCATTERED THUNDERSTORMS WITH A FEW CLOUD TO GROUND LIGHTNING STRIKES WILL TRACK ACROSS NORTHERN MONTGOMERY COUNTY THROUGH 3 PM. LOCATIONS SUCH AS PRICES FORK...BLACKSBURG...AND MCDONALDS MILL WILL BE AFFECTED BY THESE STORMS. NOGUEIRA
Special weather statement, Sep 27, 4:15 PM EDT, 3 hours 49 minutes before
NCZ001-002-018-VAZ007-009>020-WVZ042>045-272130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 415 PM EDT SAT SEP 27 2003 ...THUNDERSTORMS WITH VERY HEAVY RAIN IN THE AREA... AT 415 PM...RADAR SHOWED NUMEROUS THUNDERSTORMS MOVING NORTHEASTWARD THROUGH THE MOUNTAINS OF NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...AND SOUTHEAST WEST VIRGINIA. THESE STORMS WERE PRODUCING RAINFALL OF 1 TO 2 INCHES IN AN HOUR. THIS WILL LIKELY CAUSE SOME MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. THERE IS A POTENTIAL FOR SOME LOCATIONS TO RECEIVE AROUND 3 INCHES OF RAIN IF STORMS MOVE REPEATEDLY OVER THE SAME AREA. THIS COULD CAUSE RAPID RISES ON SMALL STREAMS AND CREEKS...AND LOCALIZED FLOODING. IN ADDITION...IN ANY URBAN AREAS THAT THESE STORMS PASS THROUGH... THERE WILL BE MINOR STREET FLOODING. IN ADDITION TO THE HEAVY RAIN...A FEW OF THESE STORMS WILL HAVE FREQUENT DANGEROUS LIGHTNING STRIKES...AND MAY HAVE WIND GUSTS TO 40 MPH. THE STRONGEST STORMS THROUGH 5:30 PM WILL BE OVER THE GREENBRIER VALLEY OF WEST VIRGINIA...AND INTO THE ALLEGHANY HIGHLANDS OF VIRGINIA. MOTORISTS IN THE AREA SHOULD BE PREPARED FOR SUDDEN REDUCTIONS IN VISIBILITY IN THE HEAVY SHOWERS...AND WATCH FOR FLOODED ROADWAYS. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS. JJ
Special weather statement, Sep 27, 5:30 PM EDT, 2 hours 34 minutes before
NCZ001>004-018>020-VAZ010>020-022>024-032>035-043-WVZ044-045-272300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 530 PM EDT SAT SEP 27 2003 ...THUNDERSTORMS WITH VERY HEAVY RAIN IN THE AREA... AT 5:30 PM...RADAR SHOWED NUMEROUS THUNDERSTORMS CONTINUE TO MOVE SLOWLY EASTWARD THROUGH THE MOUNTAINS OF NORTHWEST NORTH CAROLINA... SOUTHWEST VIRGINIA...AND EXTREME SOUTHEAST WEST VIRGINIA. THESE STORMS ARE BEGINNING TO MOVE INTO THE FOOTHILLS OF THE BLUE RIDGE AS WELL. THE STORMS WERE PRODUCING RAINFALL OF 1 TO 2 INCHES IN AN HOUR FOR MANY LOCATIONS. THIS WILL CAUSE SOME MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. THERE IS A POTENTIAL FOR SOME LOCATIONS TO RECEIVE AROUND 3 INCHES OF RAIN IF STORMS MOVE REPEATEDLY OVER THE SAME AREA. THIS COULD CAUSE RAPID RISES ON SMALL STREAMS AND CREEKS...AND LOCALIZED FLOODING. IN ADDITION...IN ANY URBAN AREAS THAT THESE STORMS PASS THROUGH...THERE WILL BE MINOR STREET FLOODING. IN ADDITION TO THE HEAVY RAIN...SOME OF THESE STORMS CONTINUE HAVE FREQUENT DANGEROUS LIGHTNING STRIKES...AND MAY HAVE WIND GUSTS OF 30 TO 40 MPH. THE STRONGEST STORMS THROUGH 7:00 PM WILL BE ALONG THE BLUE RIDGE...FROM THE WILKESBORO AREA...NORTHEAST THROUGH MOUNT AIRY...MEADOWS OF DAN...THE ROANOKE VALLEY...AND INTO THE SOUTHERN SHENANDOAH VALLEY. MOTORISTS IN THE AREA SHOULD BE PREPARED FOR SUDDEN REDUCTIONS IN VISIBILITY IN THE HEAVY SHOWERS...AND WATCH FOR FLOODED ROADWAYS. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS. JJ
Local storm report, Sep 27, 6:41 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
641 PM EDT SAT SEP 27 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0605 PM 5N EAGLE ROCK VA WIND DAMAGE
09/27/03 BOTETOURT TREES DOWN BLOCKING US
HWY 220.Special weather statement, Sep 27, 6:45 PM EDT, 1 hour 19 minutes before
NCZ003>005-019-020-VAZ022>024-032>035-043>047-280015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 645 PM EDT SAT SEP 27 2003 ...THUNDERSTORMS WITH VERY HEAVY RAIN IN THE AREA... AT 6:45 PM...RADAR SHOWED A LINE OF THUNDERSTORMS MOVING SLOWLY EASTWARD OFF THE BLUE RIDGE MOUNTAINS OF NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. THE STORMS WERE PRODUCING RAINFALL OF 1 TO 2 INCHES IN AN HOUR FOR MANY LOCATIONS. THIS WILL CAUSE SOME MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. THERE IS A POTENTIAL FOR SOME LOCATIONS TO RECEIVE AROUND 3 INCHES OF RAIN IF STORMS MOVE REPEATEDLY OVER THE SAME AREA. THIS COULD CAUSE RAPID RISES ON SMALL STREAMS AND CREEKS...AND LOCALIZED FLOODING. IN ADDITION...IN ANY URBAN AREAS THAT THESE STORMS PASS THROUGH...THERE WILL BE MINOR STREET FLOODING. IN ADDITION TO THE HEAVY RAIN...SOME OF THESE STORMS CONTINUE HAVE FREQUENT DANGEROUS LIGHTNING STRIKES...AND MAY HAVE WIND GUSTS OF 30 TO 40 MPH. THIS WIND MAY BE STRONG ENOUGH TO DOWN TREES WHERE THE GROUND IS SATURATED. THE STRONGEST STORMS THROUGH 8:00 PM WILL BE IN THE FOOTHILLS OF THE BLUE RIDGE...GENERALLY FROM THE MARTINSVILLE AREA...NORTHEAST THROUGH THE SMITH MOUNTAIN LAKE AND LYNCHBURG AND AMHERST AREAS. MOTORISTS IN THE AREA SHOULD BE PREPARED FOR SUDDEN REDUCTIONS IN VISIBILITY IN THE HEAVY SHOWERS...AND WATCH FOR FLOODED ROADWAYS. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS. JJ
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.